Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 122, NWS Charleston, SC

July 23, 2003Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 23, 2003, 4:52 PM EDT for Colleton County, South Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2003, 4:52 PM EDT (20:52 UTC)
Expired
Jul 23, 2003, 5:15 PM EDT
In force
23 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 51 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1301 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1301 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

033 
WUUS52 KCHS 232052
SVRCHS
SCC029-232115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
452 PM EDT WED JUL 23 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 515 PM EDT

* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60
  MPH ALONG A LINE EXTENDING FROM 7 MILES EAST OF COTTAGEVILLE TO 7
  MILES WEST OF BENNETTS POINT...OR ALONG A LINE EXTENDING FROM 12
  MILES SOUTHWEST OF SUMMERVILLE TO 12 MILES NORTHEAST OF BEAUFORT...
  MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  JACKSONBORO AND ASHEPOO...
  BENNETTS POINT...
  EDISTO BEACH...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3250 8049 3262 8067 3287 8065 3306 8062
          3306 8042 3285 8038 3273 8042 3249 8038

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:35 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 23, 2:35 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
235 PM EDT WED JUL 23 2003

CONVECTION CONTINUES ON THE INCREASE THIS AFTN. AREA IS IN A SLIGHT
RISK OF SEVERE ON THE PROGS FROM THE STORM PREDICTION CENTER. MAIN
THREAT WOULD BE DAMAGING WINDS GIVEN STRONG LOW LVL FLOW. WILL
DEPEND ON HOW MUCH INSTABILITY CAN BE GAINED REMAINDER OF AFTN AND
HOW UNSTABLE ATMOSPHERE REMAINS AS BEST SHORTWAVE ENERGY MOVES
THROUGH THIS EVENING. DECENT SHORTWAVE ENERGY TO SWING THROUGH THE
AREA TONIGHT WITH DECENT COVERAGE EXPECTED. WILL GO WITH LIKELY POPS
OVERNIGHT. FRNTL BNDRY IN THE UPSTATE SHOULD MAKE SOME PROGRESS SE
TONIGHT THEN WILL LINGER IN THE MIDLANDS AS IT DISSIPATES ON THU.
ETA SOLN...WHICH PREVIOUSLY PUSHED MORE DRIER AIR INTO THE CWA...IS
COMING AROUND MORE TO THE GFS SOLN WHICH WOULD KEEP CHANCE POPS IN
THE FCST THROUGH FRI. WITH SHORTWAVE ENERGY EXPECTED TO SHEAR TO THE
NE AFTER TONIGHT...WILL CONTINUE THE DECREASING TREND. MID LVL HIGH
PRES WILL BUILD INTO THE AREA FOR THE WEEKEND BUT STILL PLAN A 20
POP AS SEA BREEZE ACTIVITY CANNOT BE RULED OUT.

FRONT TO APPROACH FROM THE N FOR THE FIRST HALF OF NEXT WEEK. GFS
INDICATES MID LVL DRY AIR IN PLACE FOR MON. WILL GO WITH 20 POP FOR
MON THEN 30 FOR TUE AND WED.

WILL CONTINUE SLIGHTLY BELOW CLIM MAX TEMPS FOR THU AND AND
FRI...OTHERWISE TEMPS AROUND NORMAL THROUGH THE PERIOD.

MARINE...WILL CONTINUE MINIMAL SCA FOR SC WATERS AND GA OFFSHORE
INTO THE EARLY EVENING HOURS. EVENING SHIFT WILL LIKELY BE ABLE TO
DISCONTINUE ON THE UPDATE. FRONT WILL REMAIN HUNG UP OVER THE
MIDLANDS AND CENTRAL GA WITH SFC HIGH DOMINANT FEATURE OVER THE
WATERS. BERMUDA HIGH NUDGES WESTWARD INTO THE SERN STATES TOWARD THE
WEEKEND AS THE SFC FRONT BECOMES MORE DIFFUSE. WINDS WILL FLUCTUATE
BETWEEN SW TO SE OVER THE NEXT SEVERAL DAYS. WINDS WILL GENERALLY BE
15 KNOTS OR LESS AFTER THU AND SEAS 5 FEET OR LESS. ONLY MINOR
CHANGES WILL BE MADE TO THE CURRENT FORECAST.

.CHS...
GA...SMALL CRAFT ADVISORY AMZ374.
SC...SMALL CRAFT ADVISORY AMZ330-350-352.

18/30
Hazardous weather outlook, Jul 23, 11:52 AM EDT, 5 hours before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-231800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1152 AM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...ALL AREAS OF SOUTHEASTERN SOUTH CAROLINA AND
SOUTHEASTERN GEORGIA ARE UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON. DAMAGING WINDS ARE THE PRIMARY THREAT.
PLEASE REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL
INFORMATION.

.RIP CURRENTS...A MODERATE RISK OF RIP CURRENTS EXISTS THIS
AFTERNOON FOR THE BEACHES OF SOUTH COASTAL SOUTH CAROLINA. THIS
INFORMATION HAS BEEN PROVIDED BY LIFEGUARDS IN CHARLESTON COUNTY
SOUTH CAROLINA. PLEASE REFER TO LATEST MARINE WEATHER STATEMENT FOR
ADDITIONAL INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE SANTEE
RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND AT BURTONS FERRY
AND THE EDISTO RIVER AT GIVHANS FERRY. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.RIVER FLOODING...RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE
SANTEE RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND AT
BURTONS FERRY AND THE EDISTO RIVER AT GIVHANS FERRY. PLEASE REFER TO
THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

SCW

In the hours before

Special weather statement, Jul 23, 12:10 PM EDT, 4 hours 42 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-232200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1210 PM EDT WED JUL 23 2003

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE THIS
AFTERNOON...

A STRONG UPPER LEVEL DISTURBANCE WILL DROP INTO THE SOUTHEASTERN
STATES THIS AFTERNOON.  THIS FEATURE WILL HELP INTENSIFY
THUNDERSTORMS THAT HAVE ALREADY DEVELOPED ACROSS SOUTHWEST GEORGIA.
THESE STORMS WILL MOVE NORTHEAST TOWARD SOUTHEAST GEORGIA AND
SOUTHERN SOUTH CAROLINA BY THE MID TO LATE AFTERNOON HOURS.
THE MAIN HAZARD WITH THESE STORMS IS DAMAGING WINDS IN EXCESS OF 60
MPH.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE ACTIVATION THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WCHS.CSC.NOAA.GOV.

SCW
Special weather statement, Jul 23, 2:19 PM EDT, 2 hours 33 minutes before
GAZ114-117-137-139-231915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
219 PM EDT WED JUL 23 2003

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...TATTNALL COUNTY...
BRYAN COUNTY AND LIBERTY COUNTY THROUGH 315 PM EDT...

AT 219 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
COBBTOWN TO 3 MILES SOUTH OF ALTAMAHA TO 7 MILES SOUTH OF LUDOWICI...
OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF METTER TO 12
MILES NORTHEAST OF BAXLEY TO 7 MILES SOUTH OF LUDOWICI...MOVING EAST
AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND COBBTOWN...ALTAMAHA...COLLINS...REIDSVILLE...LUDOWICI...
WEFANIE...NOBLE...MANASSAS...HUGHLAND AND FIVE POINTS THROUGH 315 PM
EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

SCW
Special weather statement, Jul 23, 3:03 PM EDT, 1 hour 49 minutes before
GAZ088-099>101-115-116-118-119-137-138-140-232000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
303 PM EDT WED JUL 23 2003

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...EVANS COUNTY...
CANDLER COUNTY...EFFINGHAM COUNTY...BULLOCH COUNTY...SCREVEN
COUNTY...MCINTOSH COUNTY...BRYAN COUNTY...CHATHAM COUNTY AND LIBERTY
COUNTY THROUGH 400 PM EDT...

AT 303 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ACROSS SOUTHEAST GEORGIA.  THESE
STORM WERE MOVING NORTHEAST AND WILL AFFECT MOST OF THE REGION.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL AND GUSTY
WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

SCW
Local storm report, Jul 23, 4:26 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
0426 PM EDT WED JUL 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    NEVILS                    GA   WIND DAMAGE
07/23/03   BULLOCH                        TREES DOWN ON INTERSTATE
                                          16 NEAR NEVILS. REPORTED BY
                                          LOCAL WARNING POINT.
Special weather statement, Jul 23, 4:26 PM EDT, 26 minutes before
SCZ044-045-049-050-232145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
426 PM EDT WED JUL 23 2003

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER
COUNTY...CHARLESTON COUNTY AND COLLETON COUNTY THROUGH 545 PM EDT...

AT 425 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS MOVING THROUGH THE BEAUFORT AREA.
THESE STORMS WERE MOVING RAPIDLY NORTHEAST AND WILL MOVE INTO THE
CHARLESTON METRO AREA LATE THIS AFTERNOON.

SOME LOCATIONS TO BE AFFECTED BY THESE STORMS INCLUDE
SUMMERVILLE...GOOSE CREEK ...EDISTO BEACH...CHARLESTON...NORTH
CHARLESTON...MOUNT PLEASANT AND JAMES ISLAND.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

SCW
Local storm report, Jul 23, 4:51 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
0451 PM EDT WED JUL 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    NEVILS                    GA   WIND DAMAGE
07/23/03   BULLOCH                        A COUPLE OF BARNS BLOWN
                                          OVER NEAR THE NEVILS AREA.
                                          REPORTED BY LOCAL
                                          NEWSPAPER. TIME ESTIMATED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:41 PM EDTSpecial Marine WarningCHS94 min
Jul 23, 4:31 PM EDTSpecial Marine WarningCHS89 min
Jul 23, 4:43 PM EDTSpecial Marine WarningCHS62 min
Jul 23, 5:03 PM EDTSevere Thunderstorm WarningCHSCharleston, Dorchester57 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.